Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 52, NWS Albuquerque, NM

June 23, 20184 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 23, 2018, 2:22 PM MDT for 4 counties in New Mexico. It took effect at Jun 24, 2018, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2018, 2:22 PM MDT (20:22 UTC)
In effect from
Jun 24, 2018, 2:00 PM MDT
Expired
Jun 24, 2018, 7:00 PM MDT
In force
5 hr
Issued by
NWS Albuquerque, NM

Counties McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM

The radar

The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4425 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS85 KABQ 232022
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
222 PM MDT Sat Jun 23 2018

...RED FLAG WARNING IN EFFECT SUNDAY AFTERNOON AND EVENING FOR 
THE NORTHWEST PLATEAU AND NORTH CENTRAL MOUNTAINS DUE TO STRONG 
WINDS...LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE...

.The combination of an upper level trough crossing the central
Rockies, strong mixing and a deepening surface low across
eastern New Mexico will increase wind speeds across northern New 
Mexico Sunday. Additionally, humidity values will remain low and 
high Haines values are expected. As a result, critical fire 
weather conditions are expected for 3 to 5 hours across the North 
Central Mountains and Northwest Plateau. Spotty critical fire 
weather conditions are also possible between Las Vegas and Santa 
Rosa.

NMZ101-102-241300-
/O.UPG.KABQ.FW.A.0048.180624T2000Z-180625T0100Z/
/O.NEW.KABQ.FW.W.0052.180624T2000Z-180625T0100Z/
Northwest Plateau-North Central Mountains-
222 PM MDT Sat Jun 23 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 7 PM MDT SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 2 PM to 7 PM MDT Sunday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...This includes the Northwest Plateau and the
  North Central Mountains Sunday afternoon and early evening. 

* 20 FOOT WINDS...West at 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values between 8 and 15 
  percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

28
2 follow-up statements
841 
WWUS85 KABQ 240751
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
151 AM MDT Sun Jun 24 2018

...RED FLAG WARNING IN EFFECT BETWEEN 2 PM AND 7 PM TODAY FOR THE
NORTHWEST PLATEAU AND NORTH CENTRAL MOUNTAINS DUE TO STRONG 
WINDS...LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE...

.The combination of an upper level trough crossing the central
Rockies, strong mixing, and a deepening surface low across 
eastern New Mexico will increase wind speeds across northern New 
Mexico today. Additionally, humidity values will remain low and 
high Haines values are expected. As a result, critical fire 
weather conditions are expected for 3 to 5 hours across the North 
Central Mountains and Northwest Plateau. Spotty critical fire 
weather conditions are also possible between Las Vegas and Santa 
Rosa.

NMZ101-102-250100-
/O.CON.KABQ.FW.W.0052.180624T2000Z-180625T0100Z/
Northwest Plateau-North Central Mountains-
151 AM MDT Sun Jun 24 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING...

* AREA AND TIMING...This includes the Northwest Plateau and the
  North Central Mountains this afternoon and early evening. 

* 20 FOOT WINDS...West at 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values between 7 and 15 
  percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34
302 
WWUS85 KABQ 250047
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
647 PM MDT Sun Jun 24 2018

NMZ101-102-250200-
/O.EXP.KABQ.FW.W.0052.000000T0000Z-180625T0100Z/
Northwest Plateau-North Central Mountains-
647 PM MDT Sun Jun 24 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds will subside this evening and overnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 23, 11:21 AM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 23, 11:21 AM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
1121 AM MDT Sat Jun 23 2018

.AVIATION...
18Z TAF CYCLE
A backdoor cold front in the eastern plains will dissipate this
afternoon, as winds turn to the southeast. There will be enough
moisture and instability across far northeast NM this afternoon and
evening for isolated thunderstorms. West to southwest winds aloft
will reach the surface across central and eastern NM this afternoon
with gusts 20 to 25 knots. Winds will weaken this evening and fall
below 10 knots late this evening across most of the area. Dry west
flow aloft will produce VFR conditions tonight through Sunday.

28

&&

.PREV DISCUSSION...229 AM MDT Sat Jun 23 2018...
.SYNOPSIS...
Not much rain in the forecast through the end of June. The northeast
will have the best chances this weekend, then the south central high
terrain will be favored next week. Dry, nearly zonal flow expected
this weekend. There will be another short wave trough crossing the
Rockies Sunday, which will provide an opportunity for showers and
thunderstorms in the northeast. A strong back door cold front will
blast south and west Sunday night. A ridge of high pressure will
build over NM through much of next week, but is forecast to slide
east later in the week into next weekend, as a trough comes onshore
in the coastal west. This may allow a seepage of moisture to move
north into NM late weekend and next weekend. High temperatures will
be mostly above normal. A few near record highs are possible today
and more likely Sunday.

&&

.DISCUSSION...
Yesterday's short wave trough is well to the east of NM early this
morning. It delivered large hail, damaging winds to even a tornado
to small areas of the east. Weak northwest will follow the trough
today, keeping much of the area dry. There is just a slight chance
of a shower or thunderstorm in the northeast this afternoon. It will
not be as hot as it was yesterday across much of the east. There will
not be much relief in Roswell though as the high will reach 106
today. We will issue a Heat Advisory again for Chaves County.

Another short wave trough will cross the Rockies Sunday and drag a
back door cold front with it. The front will reach the northeast late
in the day and should be the focus for some showers and storms, and a
couple could be strong to even severe. Highs will increase in the
east and lower some in the west, with a vast majority of them still
above normal.

The back door front will barrel south and west Sunday night, spilling
into the Rio Grande Valley in the early hours of Monday. There will
not be a lot of moisture behind this front, with convection Monday
probably confined to the south central mountains. Highs will cool in
the central and especially eastern areas.

High pressure will begin building aver NM Tuesday and continue
Wednesday. Then the high will slip eastward late next week and next
weekend. This could allow for a modest increase in moisture over the
forecast area. Convection will be mainly over the mountains.

CHJ

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS LIKELY SUNDAY ACROSS NORTH
CENTRAL AND NORTHWEST NEW MEXICO...

A back door cold front is currently pressing southward across the
plains early this morning. Moisture behind the front will bring
humidity recoveries this morning into the good and excellent
categories. However, much of this moisture will mix out this
afternoon, except right along the Texas border. Outside of far
eastern NM, humidity values will once again drop into the single
digits for several hours this afternoon.  Above normal temperatures
and high Haines values are also expected. Thus, another day of hot,
dry and unstable conditions.  However, less wind is expected today
across northern NM. A few westerly breezes can be expected, but not
as strong as yesterday.

On Sunday, another upper level trough will cross the central Rockies
and the surface low over northeast NM will deepen once again. This
will lead to increased winds across northern NM, similar to
yesterday. Temperatures won't be quite as hot, generally near
normal, but humidities will still fall below 15 percent. Thus, 3 to
5 hours of critical fire weather conditions appear possible across
the Northern Mountains and Northwest Plateau. A Fire Weather Watch
has been issued.

Another back door front, this time stronger, will slide down the
plains Sunday evening and overnight. Strong northerly winds can be
expected behind the front, along with another moisture increase. The
front will push through the plains by sunrise Monday, as well as
squeak through the gaps the central mountain chain.

Thereafter, the upper level high will build over NM through mid
week, and temperatures will climb once again.  In general, more
moist conditions will prevail across the east, though it will
diurnally slosh back and forth, and drier conditions will be common
across the west. Lighter winds will be the rule overall with the
upper high directly overhead.

Late next week, the upper high will shift eastward, but there are
model disagreements regarding the strength and position of an
upstream trough. The GFS shows a stronger, deeper trough which pulls
moisture northward into NM by Saturday, but the ECMWF shows more
westerly flow which keeps it drier. Stay tuned.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ101-102.

Heat Advisory until 9 PM MDT this evening for the following zones...
 NMZ538.

&&
Hazardous weather outlook, Jun 23, 4:51 AM MDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
451 AM MDT Sat Jun 23 2018

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
451 AM MDT Sat Jun 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A heat Advisory is in effect for the Chaves County Plains today.
Another hot and mainly dry day today, although some relief in the
northeast and east central areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch is in effect Sunday for the northwest and
north central areas. Any thunderstorm in the northeast Sunday
afternoon and evening could be strong to potentially severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday afternoon and evening in
northeast New Mexico.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:00 PM MDTSevere Thunderstorm WarningABQCurry30 min
Jun 22, 6:29 PM MDTSevere Thunderstorm WarningABQCurry16 min
Jun 23, 1:44 AM MDTFire Weather WatchABQMcKinley, Rio Arriba, Sandoval, San Juan13 hr
Jun 23, 3:26 AM MDTHeat AdvisoryABQ18 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.